Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Grand Forks, ND

October 6, 202017 counties in North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this red flag warning at Oct 6, 2020, 3:40 AM CDT for 17 counties in North Dakota; Wilkin County, Minnesota. It took effect at Oct 6, 2020, 12:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2020, 3:40 AM CDT (08:40 UTC)
In effect from
Oct 6, 2020, 12:00 PM CDT
Expired
Oct 6, 2020, 3:23 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND

Counties Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS83 KFGF 060840
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
340 AM CDT Tue Oct 6 2020

NDZ006>008-014>016-024-026>030-038-039-054-070100-
/O.UPG.KFGF.FW.A.0003.201006T1700Z-201007T0100Z/
/O.NEW.KFGF.FW.W.0004.201006T1700Z-201007T0100Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
340 AM CDT Tue Oct 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR DRY FUELS, STRONG WINDS AND LOW HUMIDITY FOR ALL OF
EASTERN NORTH DAKOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for dry fuels, strong winds, and low humidity, which is 
in effect from noon today to 8 PM CDT this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...In North Dakota...Fire Weather Zones 006... 
  007...008...014...015...016...024...026...027...028...029...
  030... 038...039 and 054.

* TIMING...Tuesday afternoon through early Tuesday evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* TEMPERATURES...In the upper 60s to mid 70s.

* IMPACTS...If fires start, they will be hard to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ029-NDZ049-052-053-070100-
/O.NEW.KFGF.FW.W.0004.201006T1700Z-201007T0100Z/
Wilkin-Ransom-Sargent-Richland-
340 AM CDT Tue Oct 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR DRY FUELS, STRONG WINDS AND LOW HUMIDITY FOR ALL OF
SOUTHEASTERN NORTH DAKOTA AND A SMALL PART OF WEST CENTRAL
MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for dry fuels, strong winds and low humidity, which is in
effect from noon today to 8 PM CDT this evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zone 029. In North 
  Dakota...Fire Weather Zones 049...052 and 053.

* TIMING...Tuesday afternoon through early Tuesday evening.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 28 percent.

* TEMPERATURES...In the mid 70s.

* IMPACTS...If fires start, they will be hard to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DTR
1 follow-up statement
155 
WWUS83 KFGF 062023
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
323 PM CDT Tue Oct 6 2020

MNZ029-NDZ006>008-014>016-024-026>030-038-039-049-052>054-062130-
/O.CAN.KFGF.FW.W.0004.000000T0000Z-201007T0100Z/
Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
323 PM CDT Tue Oct 6 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Grand Forks has cancelled the Red
Flag Warning.

Cloud cover has helped to prevent both winds and humidity from 
getting to the levels expected today.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Oct 6, 3:24 AM CDT, 16 minutes earlier.

Area forecast discussion, Oct 6, 3:24 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 AM CDT Tue Oct 6 2020

.SHORT TERM...(Today through Wednesday)
Issued at 311 AM CDT Tue Oct 6 2020

Impacts today mainly deal with fire weather concerns. See that
section below. Otherwise due to dry low levels and potential for
mixing WNW winds behind sfc low as it moves thru nrn MN this aftn
went on the high side of all wind guidance, esp in the DVL basin,
where sounding profiles suggest gusts low 40 kt and sustained
values 30 kt range. Gusts could be higher but unsure if full
absolute mixing will occur up past 800 mb. Area of highest wind
potential is the Devils Lake basin southeast toward Fargo so this
is the area of wind advisory, and either side about 50 miles. This
incorporates all of E ND and into a part of the MN Red River
valley counties from Wilkin to W Polk. For temperatures, hesistant
to go on the warmest of all guidance which would have 77/78 in
Grand Forks. Thermal profile this aftn is very similar to Monday
aftn in Grand Forks area so stuck with highs pretty close to
Monday in the central and nrn RRV, but warmer in the SE ND where
highs near 80 psbl.

Area of rain showers will move thru far NE ND early this morning
and thru parts of NW MN this morning and mostly done by the noon
hour. Cloud cover will be thickest this morning before diminishing
midday and afternoon.  Skies will become mostly clear tonight.

Wednesday will be a breezy wind day, but not like today and cooler
with highs upper 50s to mid 60s with 850 mb temps a good 4 to 8C
cooler.

.LONG TERM...(Wednesday night through Monday)
Issued at 311 AM CDT Tue Oct 6 2020

The long term period continues to indicate little impacts with
the main message being the warm trend that peaks on Friday. The
Sunday through Monday period continues to indicate the next
period for precipitation.

Wed night through Saturday...key message continues to be a warmup
that peaks on Friday as temperatures across the southern valley
flirt with the 80 deg mark.  Broad upper ridging over wrn Canada
early in the period becomes zonal by the early weekend.  Warmest day
will be on Friday, with highs ranging from around 70 north to around
80 south.  No impacts expected.

Sunday through Monday...upper pattern changes as an upper trough
digs into the central Rockies by midday Sunday, setting up
southerly flow aloft into the northern tier and a decent increase
in moisture evident on the GEFS plumes. However, amount of
moisture advection is still questionable as ensemble spread is
quite large (low confidence)...although the main peak in QPF
values is on the 12th. It is early October and generally threat
for thunder is low, however with the strength of the upper wave
and temperatures in the 60s, a few storms are certainly possible.
Too early for those details but some convection-related impacts
cannot be ruled out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Oct 5 2020

VFR conditions are still expected through the TAF period across
eastern ND and northwest MN within increasing high clouds
(15-25 kft agl). Main aviation impacts will be related to winds
increasing by late morning from the west, with the strongest
afternoon gusts 30-36kt mainly across northeast ND, with higher
gusts possible near KDVL. Expect winds to slowly decrease again
Tuesday evening.

&&

.FIRE WEATHER...
Issued at 311 AM CDT Tue Oct 6 2020

Coordinated with NWS BIS/ABR/MPX offices and MPX coordinated with
MIFC for Minnesota conditions. Dayshift had discussed with North
Dakota officials. Fuels are dry due to recent frost/freeze
conditions and dry weather of the past 30-45 days. Using the red
flag matrix in the North Dakota fire weather operating plan nudged
all of eastern ND into red flag warning conditions due to dry
fuels, strong winds and RH values in the mid 20s to around 30. In
Minnesota MIFC was thinking red flag SW MN but did nudge red flag
conditions up to Wilkin as ABR did Traverse co. Discussed with MPX
and based on MIFC will go SPS to highlight near critical fire
weather conditions Grant, western Otter Tail, Clay, Norman, W
Polk, W Marshall and Kittson counties as winds a tad less than
farther west and RH values a tad higher.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning from noon today to 8 PM CDT this evening for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     Wind Advisory from noon today to 8 PM CDT this evening for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...Red Flag Warning from noon today to 8 PM CDT this evening for
     MNZ029.

     Wind Advisory from noon today to 8 PM CDT this evening for
     MNZ001>003-029.

SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...DJR
FIRE WEATHER...Riddle
Hazardous weather outlook, Oct 5, 3:25 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
325 PM CDT Mon Oct 5 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ049-052-053-062030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-Sargent-
Richland-
325 PM CDT Mon Oct 5 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are expected Tuesday
afternoon through early Tuesday evening due to the combination of
dry fuels, gusty winds, and low humidity. Any fires that start
will be hard to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-054-062030-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
325 PM CDT Mon Oct 5 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A fire weather watch has been issued for Tuesday afternoon through
early Tuesday evening due to the combination of dry fuels, gusty
winds, and low humidity. Any fires that start will be hard to
control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:31 AM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more11 hr

Nearby

Red Flag Warnings in North Dakota, 2020Red Flag Warnings in Minnesota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.